Arkansas, 2013

Drought in Arkansas, August 20 to 31, 2013

August 20 to 31, 2013 · NWS LZK · 5 events in 5 counties and zones

During August, afternoon heating and the passage of a couple of cold fronts produced only spotty rainfall across southern Arkansas. By the end of the month, severe drought began to appear across much of the southern part of the state.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

During August, afternoon heating and the passage of a couple of cold fronts produced only spotty rainfall across southern Arkansas. By the end of the month, severe drought began to appear across much of the southern part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 20, 5:23 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 20, 5:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
623 AM CDT TUE AUG 20 2013

.AVIATION...
WIDELY SCATTERED...MARGINAL MVFR VSBYS DUE TO GROUND FOG WILL
CLEAR BY 14Z. A LIGHT EAST-SOUTHEAST SFC FLOW WILL PREVAIL THRUGH
THE PERIOD.

55

&&

.PREV DISCUSSION... /ISSUED 255 AM CDT TUE AUG 20 2013/

SHORT TERM...TODAY THROUGH FRIDAY
THERE HAS NOT BEEN MUCH APPRECIABLE CHANGE IN THINKING FROM THIS
TIME LAST NIGHT. THROUGH THE FIRST FEW DAYS OF THE PERIOD...UPPER
RIDGING WILL BE OVER THE HIGH PLAINS AND EAST COAST...WITH
TROUGHING IN BETWEEN. PRECIP WILL BE POSSIBLE EAST OF THE TROUGH...
WITH LITTLE TO WORK WITH WEST OF IT...INCLUDING ARKANSAS.

LOW LEVEL MOISTURE WILL CONTINUE TO SLOWLY INCREASE THROUGH THE
NEXT FEW DAYS. FOG WILL BE POSSIBLE DURING THE EARLY MORNING
HOURS...BUT SHOULD BURN OFF/SCATTER OUT AFTER SUNRISE EACH DAY.

WITH NO MAJOR FORCING MECHANISM PRESENT OR EXPECTED...THERE WILL
BE NO APPRECIABLE RAIN CHANCES.

BY THE END OF THE PERIOD...THE HIGH OVER THE EAST COAST WILL
DAMPEN OUT...WHICH SHOULD ALLOW THE TROUGH TO MOVE EAST. AT THE
SAME TIME...THE RIDGE OVER THE PLAINS WILL REORIENT ITSELF OVER
THE SOUTHERN PLAINS...WHICH WILL ALLOW FOR DRY CONDITIONS TO
CONTINUE.

THE RIDGE...HOWEVER...IS NOT EXPECTED TO BE STRONG ENOUGH TO ALLOW
FOR ANOMALOUSLY HOT TEMPERATURES...SO READINGS SHOULD CONTINUE TO
LARGELY BE WITHIN A COUPLE OF DEGREES OF SEASONAL AVERAGES.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
UPPER LEVEL HIGH PRESSURE WILL BECOME CENTERED OVER THE OZARKS
DURING THIS PERIOD. THIS FEATURE WILL PROMOTE DRY CONDITIONS...
HOWEVER THE STRUCTURE OF THIS FEATURE IS NOT EXPECTED TO PROMOTE
ABOVE NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     86  63  90  68 /  10  10  10  10
CAMDEN AR         93  66  94  69 /  10  10  10  10
HARRISON AR       85  64  89  67 /   0   0   0  10
HOT SPRINGS AR    89  67  93  70 /  10  10  10  10
LITTLE ROCK   AR  89  68  93  71 /  10  10  10  10
MONTICELLO AR     93  67  93  70 /  10  10  10  10
MOUNT IDA AR      89  64  92  65 /  10  10  10  10
MOUNTAIN HOME AR  88  63  90  66 /   0   0   0   0
NEWPORT AR        88  64  90  68 /  10  10  10  10
PINE BLUFF AR     90  66  92  68 /  10  10  10  10
RUSSELLVILLE AR   89  65  92  67 /  10   0  10  10
SEARCY AR         88  64  91  67 /  10  10  10  10
STUTTGART AR      89  67  92  71 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 20, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE AUG 20 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Jefferson

When
August 20, 6:00 AM CST to August 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Severe drought developed in the southeastern panhandle portion of Jefferson County late in August.

Drought, Arkansas

When
August 20, 6:00 AM CST to August 31, 11:59 PM CST
Where
Arkansas forecast zone
Reported by
Drought Monitor
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Severe drought developed over the southern half of Arkansas County late in August.

Drought, Calhoun

When
August 20, 6:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Severe drought developed over all of Calhoun County late in August.

Drought, Dallas

When
August 20, 6:00 AM CST to August 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Severe drought developed over the southeastern corner of Dallas County late in August.

Drought, Ouachita

When
August 20, 6:00 AM CST to August 31, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
Drought Monitor
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Severe drought developed over the southeastern two-thirds of Ouachita County late in August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466856, 466857, 466858, 466859, 466860.